Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC

November 2, 1999Carteret County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 2, 1999, 11:56 AM EST for Carteret County, Onslow County, North Carolina. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 2, 1999, 11:56 AM EST (16:56 UTC)
Expired
Nov 2, 1999, 12:30 PM EST
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 9 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 12:15 PM ESTThunderstorm Wind 52(Nca)Mcas New River, NCThe county emergency manager reported large trees limbs and power lines down.
Nov 2, 12:17 PM ESTThunderstorm Wind 50Cedar Pt, NCA trained spotter reported 50 kt winds.
Nov 2, 12:19 PM ESTThunderstorm Wind 52Cape Carteret, NCThe county emergency manager reported large trees down in Cape Carteret.
Nov 2, 12:40 PM ESTThunderstorm Wind 55Atlantic Beach, NCThe wind blew a large skiff from the yard into the street.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS01 KMHX 021657 RRA
SVRMHX
NCC031-133-021730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
1156 AM EST TUE NOV 2 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING IN EASTERN NORTH CAROLINA FOR...
  SOUTHWESTERN CARTERET COUNTY
  SOUTHEASTERN ONSLOW COUNTY

* UNTIL 1230 PM EST

* AT 1154 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM JUST OFFSHORE OF ONLOW COUTY AND WESTERN     
  CARTERET COUNTY...MOVING NORTH NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEW RIVER INLET AT 1205 PM EST.
  NEAR SWANSBORO AROUND 1215 PM EST.
  NEAR EMERALD ISLE AT 1215 PM EST.
  NEAR CEDAR POINT AROUND 1220 PM EST.
  NEAR CAPE CARTERET AROUND 1225 PM EST.
  
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS INEXCESS OF 60 MPH AND VERY HEAVY RAIN 
OCCUR IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL 
THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 10:23 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 2, 10:23 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1023 AM EST TUE NOV 2 1999

WX PATTERN EVOLVING FASTER THAN MODEL DEPICTIONS. STEADY PCPN ACROSS
THE AREA ATTM WITH SOME TRAINING OF CELLS ALONG THE TRAILING EDGE OF
THE MAIN PCPN BAND. STEADY PCPN SHOULD CONTINUE TO MOVE NE AND WILL
CLR MUCH OF THE INLAND COUNTIES BY 18Z...FOLLOWED BY CLEARING. WILL
WORD MOST ZONES AS BECOMING PARTLY SUNNY AND DECREASE POPS TO CHANCE.
NEXT PROBLEM IS SVR POTENTIAL. RISK HAS BEEN DOWNGRADED TO SLIGHT.
LOW LEVEL WINDS HAVE INCREASED SUBSTANTIALLY THIS MORNING AND ARE UP
TO 50 KT JUST ABOVE THE SFC. WOULD NOT TAKE MUCH OF A DOWNDRAFT TO
MIX THESE DOWN. ANY INSOLATION SHOULD TAP INTO MARGINAL INSTAB BUT
CONVECTION WILL HAVE TO OVERCOME TONS OF DRY MID LVL AIR AND
SUBSIDENCE. WILL CONTINUE TO MENTION SVR IN ZONES BUT CHANCES NOT AS
GOOD AS PREVIOUSLY THOUGHT.

GALE WARNINGS WILL CONTINUE FOR THE COASTAL WATERS. WINDS HAVE NOT
RESPONDED ON THE SOUNDS YET...BUT ANY SUNSHINE WILL PROMOTE MIXING
OF STRONGER WIND LATER THIS AFTERNOON SO WARNINGS WILL BE MAINTAINED.

.MHX...GALE WARNING CSTL WTRS AND SNDS.

ELARDO

In the hours before

Special weather statement, Nov 2, 11:14 AM EST, 42 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1114 AM EST TUE NOV 2 1999

...SEVERE THUNDERSTORMS POSSIBLE OVER EASTERN NORTH CAROLINA THIS
AFTERNOON...

STRONG LOW PRESSURE OVER SOUTHWEST VIRGINIA...WILL MOVE NORTHEAST
INTO PENNSYLVANIA BY EVENING. STRONG SOUTH WINDS WILL OCCUR OVER
EASTERN NORTH CAROLINA THIS AFTERNOON...AS THE LOW PASSES TO THE
NORTHWEST. THE WARM...MOIST...SOUTHERLY FLOW...WILL INTERACT WITH
STRONG WINDS ALOFT...TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
A FEW DAMAGING WIND GUSTS ABOVE 58 MPH THE PRIMARY THREAT. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

RESIDENTS ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED TO
TAKE ACTION IF THREATENING WEATHER APPROACHES. STAY TUNED TO
NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST
INFORMATION ABOUT THIS SEVERE WEATHER THREAT.

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 12:37 PM ESTSevere Thunderstorm WarningMHXCarteret, Craven38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.